Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS Norman, OK

May 4, 2001Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 4, 2001, 10:50 PM CDT for Atoka County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 4, 2001, 10:50 PM CDT (03:50 UTC)
Expired
May 4, 2001, 11:45 PM CDT
In force
55 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atoka County, OK

The radar

The Norman radar (KTLX), 154 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 050351
SVROKC

OKC005-050445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1050 PM CDT FRI MAY 4 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1145 PM CDT

* AT 1050 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE 
THUNDERSTORMS FROM 22 MILES WEST OF CANEY TO 22 MILES SOUTHWEST OF 
CANEY...MOVING INTO SOUTHWEST ATOKA COUNTY. THE LINE OF 
THUNDERSTORMS WAS MOVING EAST AT 25 MPH. 

WIND GUSTS IN EXCESS OF 60 MPH ARE LIKELY WITH THE STORMS.

* LOCATIONS IN THE WARNING INCLUDE ATOKA...CANEY...LANE AND TUSHKA

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3436 9640 3418 9648 3416 9619 3417 9585
          3425 9593 3444 9606

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:30 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 4, 9:30 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT FRI MAY 4 2001

BUSY TONIGHT...SO WILL KEEP IT SHORT. STRONG SQUALL LINE WORKING ITS
WAY EAST ACROSS AREA TONIGHT WITH A FEW EMBEDDED WEAK TORNADOES. IN
WAKE OF SQUALL LINE WILL LOWER POPS ACROSS WEST...BUT WILL KEEP SOME
POPS GOING AS COULD SEE SOME ELEVATED ACTIVITY BEHIND SFC FRONT
ACROSS WEST. ALSO AS MAIN SYSTEM IS STILL TO OUR WEST LOWING
PRESSURES SHOULD ALLOW SFC BOUNDARY TO WORK BACK WEST LATE TONIGHT
AND EARLY TOMORROW PREPARING FOR NEXT ROUND TOMORROW AFTN. WILL MAKE
SOME MINOR CHANGES TO TEMPS...WINDS AND POPS BASED ON LATEST TRENDS
AND BEFORE MENTIONED REASONING.

30

.OUN...
OK'...NONE.
TX...NONE.

In the hours before

Local storm report, May 4, 5:31 PM CDT, 5 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
531 PM CDT FRI MAY 4 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 NE OKLAUNION            TX   TORNADO
05/04/01   WILBARGER                      BRIEF TOUCHDOWN
                                          SEVERAL TREES UPROOTED
                                          SHED DESTROYED
  b                                        REPORTED BY VERNON FIRE

LANE
Local storm report, May 4, 6:07 PM CDT, 4 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT FRI MAY 4 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    3 SE GERONIMO             OK   TORNADO
05/04/01   COMANCHE                       BRIEF TOUCHDOWN
                                          HAM RADIO REPORT

0548 PM    4 SW PUMPKIN CENTER       OK   TORNADO
05/04/01   COMANCHE                       MULTI-VORTEX TORNADO
                                          REPORTED BY BROADCAST
                                          MEDIA

0600 PM    HULEN                     OK   80 MPH WIND GUST
05/04/01   COTTON                         (ESTIMATED)
                                          HAM RADIO REPORT

LANE
Local storm report, May 4, 8:00 PM CDT, 2 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT FRI MAY 4 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    6 S STERLING              OK   60 MPH WIND GUST
05/04/01   COMANCHE                       ESTIMATED BY LAWTON EOC

0612 PM    11 NW DUNCAN              OK   65 MPH WIND GUST
05/04/01   STEPHENS                       PUBLIC REPORT (ESTIMATED)

0615 PM    STERLING                  OK   70 MPH WIND GUST
05/04/01   COMANCHE                       HAM REPORT (ESTIMATED)

0620 PM    3 NW MARLOW               OK   80 MPH WIND GUST
05/04/01   STEPHENS                       ESTIMATED BY SHERIFF'S
                                          OFFICE

0639 PM    1 E MARLOW                OK   60 MPH WIND GUST
05/04/01   STEPHENS                       ESTIMATED BY P.D.

0655 PM    TERRAL                    OK   WIND DAMAGE
05/04/01   JEFFERSON                      SIGNIFICANT TREE DAMAGE
                                          PUBLIC REPORT

0705 PM    1 E CHICKASHA             OK   TORNADO
05/04/01   GRADY                          BRIEF TOUCHDOWN
                                          REPORTED BY BROADCAST MEDIA

0720 PM    2 N AMBER                 OK   TORNADO
05/04/01   GRADY                          REPORTED BY BROADCAST MEDIA

LANE
Local storm report, May 4, 9:42 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
942 PM CDT FRI MAY 04 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    SULPHUR                   OK   60 MPH WIND GUST
05/04/01   MURRAY                         RPDT BY S.O.

TL
Local storm report, May 4, 9:44 PM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
944 PM CDT FRI MAY 04 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    MILO                      OK   60 MPH WIND GUST
05/04/01   CARTER                         RPTD BY PUBLIC.

0745 PM    3 S BLANCHARD             OK   WIND DAMAGE
05/04/01   MCCLAIN                        RPTD BY PUBLIC. MINOR ROOF
                                          DAMAGE.

0755 PM    NEWCASTLE                 OK   60 MPH WIND GUST
05/04/01   MCCLAIN                        RPTD BY PUBLIC

TL
Local storm report, May 4, 9:53 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
953 PM CDT FRI MAY 04 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    CHOCTAW                   OK   WIND DAMAGE
05/04/01   OKLAHOMA                       TREE AND POWER LINE DAMAGE
                                          RPTD BY HAM RADIO SPOTTERS.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:13 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens47 min
May 4, 7:22 PM CDTTornado WarningOUNJefferson23 min
May 4, 7:24 PM CDTTornado WarningOUNGrady36 min
May 4, 7:28 PM CDTTornado WarningOUNMcClain32 min
May 4, 7:31 PM CDTSevere Thunderstorm WarningOUNCarter, Love59 min
May 4, 7:49 PM CDTTornado WarningOUNCleveland, Oklahoma26 min
May 4, 7:55 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray65 min
May 4, 8:10 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma35 min
May 4, 8:22 PM CDTSevere Thunderstorm WarningOUNMarshall53 min
May 4, 8:29 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie46 min
May 4, 8:39 PM CDTSevere Thunderstorm WarningOUNPontotoc66 min
May 4, 10:37 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston38 min
May 4, 11:15 PM CDTSevere Thunderstorm WarningOUNCoal45 min
May 5, 6:42 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.